Respiratory Care and Oxygen Therapy: cram pack

Formula sheets, the key method steps for every topic and 8 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Oxygen therapy & respiratory calculations

Nasal cannula
FiO₂ ≈ 21% + 4% × L/min (1–6 L/min)
Cylinder duration
min = (psi − 200) × factor / (L/min); D 0.16, E 0.28, H 3.14 L/psi
Minute and alveolar ventilation
V̇E = VT·f, V̇A = (VT − VD)·f
Predicted body weight
men 50 + 0.91 × (cm − 152.4); women 45.5 + 0.91 × (cm − 152.4)
P/F ratio (Berlin, PEEP ≥ 5)
mild > 200–300, moderate > 100–200, severe ≤ 100 mmHg
Oxygen content
CaO₂ = 1.34·Hb·SaO₂ + 0.003·PaO₂
Oxygen delivery
DO₂ = CaO₂ × CO × 10
ROX index
(SpO₂/FiO₂)/RR

Method

  1. Put every value in the units of the formula: FiO₂ and SaO₂ as fractions, PaO₂ in mmHg, Hb in g/dL.
  2. For a cylinder, subtract the safe residual, multiply by the cylinder factor and divide by the flow.
  3. Round cylinder times and flows down, never up.
  4. For the P/F ratio, check the PEEP first, then divide PaO₂ by FiO₂ and compare with 300, 200 and 100 mmHg.
  5. For ventilation, subtract the dead space for alveolar ventilation and use the predicted body weight for tidal volumes.

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

2Practice problems

1.Oxygen therapy & respiratory calculationsMedium
60 s450 mLf = 14/min · V̇A = ?VD​ = 180 mL

Practice exercise (made-up values, not clinical guidance). A patient breathes 14 times a minute with a tidal volume of 450 mL. The anatomical dead space is 180 mL. Find the alveolar ventilation V̇A in L/min.

VT 450 mL14/minVD 180 mL
V̇A = L/min
2.Oxygen therapy & respiratory calculationsHard
Hb93 g/LSaO₂88%PaO₂55 mmHgCaO₂mL/dL× CO4.3 L/minDO₂?

Practice exercise (made-up values, not clinical guidance). A patient has Hb 93 g/L, SaO₂ 88%, PaO₂ 55 mmHg (7.3 kPa) and a cardiac output of 4.3 L/min. With CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg), find the oxygen delivery DO₂ = CaO₂ × CO × 10 in mL/min.

Hb 93 g/LSaO₂ 88%PaO₂ 55 mmHg (7.3 kPa)CO 4.3 L/min
DO₂ = mL/min
3.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 59 mmHg (7.9 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 59 mmHg (7.9 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
4.Arterial blood gas interpretationHard

Practice values: Na⁺ 134, Cl⁻ 96 and HCO₃⁻ 14 mmol/L. Calculate the delta ratio (AG − 12)/(24 − HCO₃⁻), using AG = Na⁺ − (Cl⁻ + HCO₃⁻). Give two decimals.

Na⁺ 134 mmol/LCl⁻ 96 mmol/LHCO₃⁻ 14 mmol/L
delta ratio =
5.Clinical assessment scoresMedium
12877SBPDBPmmHgHR 91/min · SI = ?

Practice exercise (made-up values, not clinical guidance). A patient has a pulse of 91/min and a blood pressure of 128/77 mmHg. Find the shock index SI = HR/SBP. Round to two decimal places.

HR 91/minBP 128/77 mmHg
SI =
6.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: weak; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
7.Med-surg: cardiovascular & respiratoryMedium

Why are nitrates used with great caution in right ventricular infarction?

  1. ANitrates cause dangerous hyperkalaemia in this type of infarct
  2. BNitrates make the infarct spread into the left ventricle
  3. CThe right ventricle depends on preload, so BP can fall sharply
  4. DNitrates are not absorbed when the right ventricle is affected
8.Med-surg: cardiovascular & respiratoryHard

A patient with pneumonia on high-flow nasal oxygen at 50 L/min with FiO₂ 0.6 has SpO₂ 90%, RR 34/min and is using accessory muscles. What is the most appropriate action?

  1. ALay the patient flat so they can rest the breathing muscles
  2. BChange to a nasal cannula at 4 L/min to reduce nasal dryness
  3. CContinue the same support and recheck in four hours
  4. DEscalate urgently to critical care for review of respiratory support

3Solutions

1.Oxygen therapy & respiratory calculations

Answer: V̇A = 3.78 L/min

Ventilation: minute ventilation V̇E = tidal volume × respiratory rate (normal adult about 5–8 L/min). Alveolar ventilation V̇A = (tidal volume − dead space) × rate, because the air in the airways (about 150 mL in an adult) takes no part in gas exchange. Lung-protective ventilation uses about 6 mL per kg of predicted body weight (PBW): men 50 + 0.91 × (height in cm − 152.4) kg, women 45.5 + 0.91 × (height in cm − 152.4) kg (with inches: 2.3 per inch above 60 in).

Alveolar part of a breath

450 − 180 = 270 mL

Alveolar ventilation

V̇A = 270·14 = 3780 mL/min = 3.78 L/min

Answer

V̇A = 3.78 L/min
2.Oxygen therapy & respiratory calculations

Answer: DO₂ = 478.7 mL/min

Oxygen content and delivery: CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg), in mL O₂ per dL of blood, with SaO₂ as a fraction. Almost all oxygen is bound to haemoglobin; the dissolved part is small. Delivery DO₂ = CaO₂ × cardiac output (L/min) × 10 (mL/min), because 1 L = 10 dL; a normal resting adult value is about 1000 mL/min.

Oxygen content

93 g/L = 9.3 g/dL
CaO₂ = 1.34·9.3·0.88 + 0.003·55 = 11.13 mL/dL

Oxygen delivery

DO₂ = 11.13·4.3·10 = 478.7 mL/min

Answer

DO₂ = 478.7 mL/min

A normal resting adult value is about 1000 mL/min.

3.Arterial blood gas interpretation

Answer: HCO₃⁻ = 30.65 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|59 − 40| = 19 mmHg → 1.9 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·1.9 = 30.65 mmol/L

Answer

HCO₃⁻ = 30.65 mmol/L
4.Arterial blood gas interpretation

Answer: delta ratio = 1.2

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 134 − (96 + 14) = 24

Delta ratio

(24 − 12)/(24 − 14) = 12/10 = 1.2

Answer

delta ratio = 1.2

Between 1 and 2: a pure high anion gap acidosis.

5.Clinical assessment scores

Answer: SI = 0.71

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Shock index

SI = 91/128 = 0.7109 ≈ 0.71

Answer

SI = 0.71

Above the usual 0.5–0.7.

6.Clinical assessment scores

Answer: moderate risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: weak → 10
mental status: overestimates or forgets limits → 15

Add

Morse total = 0 + 0 + 15 + 0 + 10 + 15 = 40

Risk level

40 → moderate risk

Answer

moderate risk
7.Med-surg: cardiovascular & respiratory

Answer: C · The right ventricle depends on preload, so BP can fall sharply

Why this is the answer

In right ventricular infarction cardiac output depends heavily on venous filling. Venodilators such as nitrates (and diuretics or opioids) can cause a dramatic fall in blood pressure. These patients often need careful fluid administration instead.

Answer

C · The right ventricle depends on preload, so BP can fall sharply
8.Med-surg: cardiovascular & respiratory

Answer: D · Escalate urgently to critical care for review of respiratory support

Why this is the answer

High oxygen requirements with tachypnoea and increased work of breathing despite high-flow oxygen indicate worsening respiratory failure. Early critical care review is needed for escalation such as CPAP, NIV or intubation. Reducing support or waiting risks a respiratory arrest.

Answer

D · Escalate urgently to critical care for review of respiratory support

ExamProblems · examproblems.com/courses/respiratory-care-and-oxygen-therapy